Changes in Vestibular Function in Patients With Head-and-Neck Cancer Undergoing Chemoradiation.

Please login or register to bookmark this article
Bookmark this %label%

While the cochleotoxicity of cisplatin has been well investigated, less is known about the effects of platinum-based chemotherapy on the vestibular system. In particular, there is a lack of prospective studies using modern laboratory vestibular testing that examine the effects of cisplatin on the semicircular canals and on the otolith organs. The aim of the present study was, therefore, to investigate the vestibulotoxic effect of cisplatin in patients with head and neck tumors who are undergoing chemoradiation.Forty-five patients undergoing cisplatin-based chemoradiation for head and neck cancer received a vestibular assessment consisting of anamnesis, a horizontal video head impulse test (vHIT), ocular and cervical vestibular evoked myogenic potential testing, as well as pure tone audiometry. This assessment was performed before therapy, 6 weeks after therapy, and 3 months after therapy.Video head impulse test showed a significantly reduced median gain 6 weeks after chemoradiation. In addition, significantly more refixational saccades could be detected after therapy. Vestibular evoked myogenic potential testing results also revealed significant changes, whereas pure tone audiometry did not. None of the patients mentioned “dizziness” during the follow-up examinations.We demonstrated a vestibulotoxic effect of cisplatin-based chemoradiation in patients with head and neck cancer. Future studies are needed to better understand cisplatin-induced vestibulotoxicity and to identify possible vestibuloprotective substances. Still, before and after chemoradiation, patients should undergo not only auditory testing but also vestibular testing in order to detect potential vestibular loss as soon as possible and to quickly initiate vestibular physiotherapy.

Get PDF with LibKey
View the article @ Ear, nose, & throat journal (sign-in may be required)